Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 495, NWS Norman, OK

June 9, 2017Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 2017, 3:08 AM CDT for Kiowa County, Tillman County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2017, 3:08 AM CDT (08:08 UTC)
Expired
Jun 9, 2017, 4:00 AM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 31 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:22 AM CDT, 46 minutes earlier.

Area forecast discussion, Jun 9, 2:22 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
222 AM CDT Fri Jun 9 2017

.DISCUSSION...
Scattered to numerous showers and thunderstorms have developed
across western Oklahoma this morning. Convection is developing in
response to isentropic ascent, which is augmented by a low-level
jet. The primary hazard from any thunderstorms will be localized
flooding as the slow eastward progression is resulting in training
of thunderstorms. The secondary hazard will be large hail due to
a combination of shear (effective bulk shear of 30-40 knots) and
elevated instability (MUCAPE of 1000-1500 J/kg).

Short-term guidance indicates the low-level jet (and associated
isentropic ascent) will continue to shift eastward this morning.
This seems to follow the general trend of convective-allowing
models to slowly shift the convection east-southeast later this
morning. Therefore, opted to increase the chance of precipitation
primarily across south central Oklahoma for this morning. The low-
level jet is forecast to weaken as it shifts eastward, so would
expect rainfall intensity to decrease as these storms shift into
parts of central Oklahoma. Showers/storms should end late morning
as isentropic ascent weakens.

After today, rising mid-level heights and a developing low-level
thermal ridge will warm temperatures to above average in the 90Fs.
A tight surface pressure gradient (~12 mb change in pressure
between southeast Oklahoma and northwest Oklahoma Saturday through
Monday afternoons) will result in gusty southerly winds each
afternoon. Therefore, expect Saturday through Monday to be similar
each day with warm temperatures, humid conditions, breezy
southerly winds, and dry conditions.

By Tuesday, a cold front and/or dryline may result in a chance of
thunderstorms--primarily across western/northwest Oklahoma. This
front is expected to stall somewhere in the vicinity of the
Kansas/Oklahoma border. A moist, unstable atmosphere will result
in a continued chance of thunderstorms on Wednesday in vicinity of
the boundary. These thunderstorms could result in an effective
boundary that may shift southward Wednesday night.

The remnant boundary and an unstable atmosphere will result in a
continued chance of showers and thunderstorms on Thursday.
Confidence on location for Thursday is low as it will depend on
any effective boundary, which will be augmented by the previous
day's convection.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  68  89  71 /  40  10   0   0
Hobart OK         90  69  94  72 /  20  10   0   0
Wichita Falls TX  89  71  93  71 /  40  10   0   0
Gage OK           88  69  94  71 /  10  10   0   0
Ponca City OK     84  69  91  72 /  10  10   0   0
Durant OK         83  67  88  68 /  40  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/10
Hazardous weather outlook, Jun 8, 10:29 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1029 PM CDT Thu Jun 8 2017

OKZ004>048-050>052-TXZ083>090-091100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1029 PM CDT Thu Jun 8 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Elevated storms are expected to be scattered across the western
half of Oklahoma and adjacent parts of north Texas overnight. The
severe weather threat with these storms will be low, but some
marginally severe hail will be possible through about 4 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered non-severe storms will be possible Friday morning
across central and southern Oklahoma, and western north Texas.

Thunderstorm chances return next Tuesday and Wednesday of next
week. Severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 9, 1:29 AM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 AM CDT FRI JUN 9 2017

OKZ022-035-037-038-044-090730-
Kiowa OK-Tillman OK-Cotton OK-Washita OK-Comanche OK-
129 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...northeastern
Tillman...Cotton...south central Washita and Comanche Counties Until
230 AM CDT...

AT 126 AM CDT, strong thunderstorms extended from near Hobart to
Lawton to near Walters, and were moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Flooding in areas of poor drainage...

This includes Interstate 44 between mile markers 9 and 42.

LAT...LON 3511 9925 3518 9888 3491 9862 3486 9862
      3485 9856 3455 9826 3415 9814 3414 9831
      3416 9837 3413 9840 3447 9877
TIME...MOT...LOC 0626Z 342DEG 9KT 3504 9905

CMS
Local storm report, Jun 9, 1:47 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
147 AM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     4 SE HOBART             34.99N 99.04W
06/09/2017  M62 MPH          KIOWA              OK   MESONET

&&

MAHALE
Special weather statement, Jun 9, 2:14 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
214 AM CDT FRI JUN 9 2017

OKZ045-TXZ086-089-090-090745-
Jefferson OK-Clay TX-Wichita TX-Archer TX-
214 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Jefferson...northern
Clay...southeastern Wichita and northern Archer Counties Until 245 AM
CDT...

AT 211 AM CDT, a strong thunderstorm was located 5 miles northwest
of Petrolia, moving east at 20 MPH. Additional storms were just west
of Wichita Falls.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Petrolia, Byers, Dean, Jolly,
Sheppard AFB, Mankins, Dundee, Lakeside City, Pleasant Valley,
Cashion and Charlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3367 9895 3399 9873 3412 9822 3411 9817
      3414 9814 3415 9811 3390 9804 3363 9895
TIME...MOT...LOC 0711Z 258DEG 19KT 3406 9830

CMS
Local storm report, Jun 9, 2:31 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
231 AM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HAIL             HOBART                  35.03N 99.09W
06/09/2017  E1.00 INCH       KIOWA              OK   PUBLIC

&&

MAHALE
Local storm report, Jun 9, 2:32 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
232 AM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND GST     HOBART                  35.03N 99.09W
06/09/2017  M70 MPH          KIOWA              OK   PUBLIC

&&

MAHALE
Special weather statement, Jun 9, 2:39 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 AM CDT FRI JUN 9 2017

OKZ034>036-090815-
Kiowa OK-Greer OK-Jackson OK-
239 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southeastern
Greer and north central Jackson Counties Until 315 AM CDT...

AT 238 AM CDT, a strong thunderstorm was located near Granite, moving
south at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3497 9948 3506 9928 3491 9913 3476 9924
      3479 9946
TIME...MOT...LOC 0738Z 338DEG 23KT 3494 9933

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:33 PM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Tillman, Washita57 min
Jun 9, 12:03 AM CDTSevere Thunderstorm WarningOUNWashita20 min
Jun 9, 12:27 AM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Washita63 min
Jun 9, 12:44 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jun 9, 1:14 AM CDTFlash Flood WarningOUNCuster, Washita3 hr
Jun 9, 1:19 AM CDTAreal Flood AdvisoryOUNComanche116 min
Jun 9, 1:29 AM CDTSpecial Weather StatementOUNComanche, Cotton, Kiowa61 min
Jun 9, 1:49 AM CDTSevere Thunderstorm WarningOUNKiowa41 min
Jun 9, 2:05 AM CDTAreal Flood AdvisoryOUNComanche, Kiowa3 hr
Jun 9, 2:39 AM CDTSpecial Weather StatementOUNGreer36 min
Jun 9, 3:14 AM CDTSpecial Weather StatementOUNJackson31 min
Jun 9, 3:37 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman53 min
Jun 9, 3:50 AM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Jun 9, 4:00 AM CDTFlash Flood WarningOUNCotton, Tillman3 hr
Jun 9, 4:04 AM CDTSpecial Weather StatementOUNTillman26 min
Jun 9, 4:23 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman52 min
Jun 9, 2:14 AM CDTSpecial Weather StatementOUNWichita31 min
Jun 9, 4:05 AM CDTSpecial Weather StatementOUNWichita25 min
Jun 9, 4:33 AM CDTAreal Flood AdvisoryOUNArcher, Wichita3 hr
Jun 9, 4:58 AM CDTFlash Flood WarningOUNWichita3 hr
Jun 9, 5:15 AM CDTSpecial Weather StatementOUNWilbarger30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.